Texas, 2020Tornado and Flash Flooding in Texas, May 24 to 25, 2020
May 24 to 25, 2020 · NWS EWX · 27 events in 9 counties and zones
An upper level shortwave trough moved through West Texas and interacted with a dryline to generate thunderstorms. The airmass was strongly unstable with only modest vertical wind shear and high precipitable water.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $554,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level shortwave trough moved through West Texas and interacted with a dryline to generate thunderstorms. The airmass was strongly unstable with only modest vertical wind shear and high precipitable water. Storms evolved into a line as they moved across South Central Texas producing large hail, damaging wind gusts, and one tornado. They also produced heavy rain that led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 24, 5:36 AM CST, 1 hour 34 minutes earlier.
Area forecast discussion, May 24, 5:36 AM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
636 AM CDT Sun May 24 2020
.AVIATION...
MVFR cigs have developed over the I-35 sites and AUS has even seen
some IFR cigs. DRT should also see some MVFR conditions build in
this morning as some low clouds can be seen building north out of
Mexico on satellite. Should see improvement to VFR at the I-35 sites
by 16Z and at DRT by 18-19Z. There is a chance for a few pop- up
showers and storms at the I-35 sites this morning and although its
not a guarantee the terminals will be impacted, confidence is high
enough to include some tempo groups to cover this potential. However,
there is higher confidence in the development of a line of strong
storms late this afternoon that would likely impact DRT in the 23Z-
03Z Monday time frame, then reach the I-35 sites after that. Gusty
winds and large hail are possible with these storms in addition to
heavy rainfall that could reduce visibility to as low as 2 miles.
Following their passage, MVFR cigs are likely to redevelop tonight.
&&
.PREV DISCUSSION... /ISSUED 424 AM CDT Sun May 24 2020/
UPDATE...
Although precipitation has ended over the area, a wake low appears to
have developed over central portions of the region. Hondo gusted to
53 mph a couple hours ago despite only weak returns on radar, and in
the last hour some 28-32 mph gusts have been reported in Bexar
County. could see this breeziness continue for another 1-2 hours,
perhaps reaching portions of Comal, Guadalupe, or Wilson Counties.
Will then need to watch for isolated to scattered thunderstorm
development through the morning mainly north and east of San Antonio
as most high resolution guidance depicts this occurrence. Will
increase POPs slightly along the I-35 corridor from slight chance to
low end chance.
PREV DISCUSSION... /ISSUED 300 AM CDT Sun May 24 2020/
SHORT TERM (Today through Monday)...
Early this morning, a few areas of showers remain, with small
pockets of showers over our easternmost counties and some lingering
showers stretching from Atascosa County to Dimmit County. A remnant,
mostly no-longer-precipitating MCV was noted near Llano County at
08Z, and the activity to the south may leave some remnant boundaries
as well that could serve as a focal point for redevelopment of some
isolated daytime activity for Sunday. Although not a guarantee, a
few thunderstorms would be possible and could drop a quick,
localized 0.5+" of precipitation but would be unlikely to be severe.
Despite mostly cloudy skies, with southeasterly winds and no
widespread daytime precipitation have opted to raise daytime highs
today into the mid 80s to lower 90s. This is more in line with bias
corrected guidance which has performed well the last several days
under a similar regime.
The main story through the short term perioD will be the development
of a line of strong to severe thunderstorms late this afternoon that
will move west to east across the area tonight. An upper level
disturbance will move in from the west and provide lift and a
dryline closer to the Big Bend region should be a sufficient
trigger. CAPE on the order of 2500-3500 J/kg should be available
over southern and western portions of our area, with somewhere in
the neighborhood of 35 knots of effective shear. Initially, large to
very large hail as well as damaging winds will be a threat near the
Rio Grande, and although the hail threat will gradually diminish as
storms move eastward, the entire CWA is under a slight risk of
severe storms from the SPC for this event. The environment will not
be supportive of a tornado threat.
There is still some timing uncertainty but storms will most likely
move in from the west after 3-4pm, reaching the I-35 corridor as
early as 7pm but likely closer to 9. The main threat would be east
of the main population centers no later than 3am and only some
lingering showers and a few rumbles of thunder would be expected
after that.
In addition to the severe threat, these storms may also produce
locally heavy rain. Precipitable water values of 1.5-2" are expected
as 850 mb southeasterlies increase and pump additional moisture into
the region. These storms will likely drop 1-3" across a significant
portion of the area and locally higher amounts, potentially as much
as 4-5" per ensemble maxima. The best chance for these higher
amounts appears to be in the region east of Del Rio and west of a
line approximately from western DeWitt County to Burnet, which the
WPC has highlighted in a slight risk area for todays Excessive
Rainfall Outlook. A marginal risk is outlined elsewhere.
Monday, there appears to be a chance once again for a few developing
showers and storms, especially east, but we will have a better
handle on whether or not there will be enough instability behind
tonights event to support this chance. It will be cooler regardless
with highs in the lower 80s north and upper 80s south.
LONG TERM (Monday Night through Saturday)...
As the upper level low settles over Texas, a surface boundary drifts
across our area Monday night into Tuesday. Moisture convergence along
this feature and upward forcing by the upper level low and surface
boundary generate isolated showers and thunderstorms that gradually
form into a line or lines of showers and thunderstorms. Strong
instability and steep lapse rates indicate another potential of
strong to severe storms with large hail and damaging winds.
The upper level low drifts east a little allowing our area to be on
the southwestern quarter of the low on Wednesday. Somewhat more
stable air filters into western parts of our area ending rain chances
there briefly. Meanwhile, sufficient moisture and upward forcing
remains for slight to low chances of showers and thunderstorms across
eastern parts of our area.
The upper level low drifts back to the southwest on Thursday through
Saturday to more directly overhead or just of our area. Chances of
showers and thunderstorms increase along with a potential of more
rounds of locally heavy rains and strong storms due to increased PWs,
instability, and lapse rates.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 89 68 82 67 82 / 30 80 50 70 60
Austin Bergstrom Intl Airport 90 67 83 66 82 / 30 80 50 70 60
New Braunfels Muni Airport 90 67 84 66 82 / 40 80 50 70 60
Burnet Muni Airport 87 65 81 64 79 / 40 70 50 70 60
Del Rio Intl Airport 89 68 88 68 86 / 50 60 20 70 40
Georgetown Muni Airport 89 67 82 66 81 / 30 70 50 70 60
Hondo Muni Airport 92 68 87 67 85 / 40 80 40 60 50
San Marcos Muni Airport 90 67 84 66 82 / 40 80 50 70 60
La Grange - Fayette Regional 88 69 84 68 82 / 40 80 60 60 60
San Antonio Intl Airport 91 68 85 68 83 / 40 80 50 70 60
Stinson Muni Airport 91 70 85 68 83 / 40 70 50 70 60
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...KCW
Long-Term...04
Hazardous weather outlook, May 24, 2:22 AM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
322 AM CDT Sun May 24 2020
TXZ171>173-183>194-202>209-217>225-228-250830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
322 AM CDT Sun May 24 2020
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
There is a slight risk of severe thunderstorms late this afternoon
through tonight. Hail in excess of 1 inch (perhaps as large as 2
inches west of a line from Rock Springs to Eagle Pass) and
damaging wind gusts as well as locally heavy rain potentially
leading to minor flooding impacts are all possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Rain chances continue through Tuesday. Strong storms and locally
heavy rainfall will return to the forecast on Monday night into
Tuesday. Although Wednesday looks less wet, shower and
thunderstorm chances will remain in the forecast Thursday into
next weekend and concerns for flooding may return.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today through tonight and
again Monday night.
In the hours before
Local storm report, May 24, 3:53 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 AM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 AM NON-TSTM WND GST 2 NW HONDO 29.37N 99.17W
05/24/2020 M61 MPH MEDINA TX ASOS
ASOS STATION KHDO SOUTH TX RGNL ARPT AT
HONDO.
&&Event by event
12 hail, 9 thunderstorm wind, 5 flash flood, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Bexar
- When
- May 24, 7:10 AM CST
- Where
- Bexar County, 5.49 mi SW of Helotes
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 29.520, -98.760
A thunderstorm produced wind gusts estimated at 75 mph that displaced a fence and damaged a gazebo in the Waterford Park neighborhood in Helotes.
Hail, Travis
- When
- May 24, 2:27 PM CST
- Where
- Travis County, 1.92 mi ENE of Manor
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.340, -97.520
A thunderstorm produced quarter size hail in Manor. This report came from mPING.
Hail, Travis
- When
- May 24, 2:33 PM CST
- Where
- Travis County, 3.16 mi SW of Manda
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.370, -97.510
A thunderstorm produced quarter to half dollar size hail around Manor. Reports came from amateur radio and mPING.
Hail, Bastrop
- When
- May 24, 2:55 PM CST
- Where
- Bastrop County, 1.83 mi SE of Sayersville
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 30.210, -97.310
A thunderstorm produced quarter size hail near Camp Swift.
Hail, Lee
- When
- May 24, 3:16 PM CST
- Where
- Lee County, 1.19 mi W of Giddings
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.180, -96.950
A thunderstorm produced quarter size hail just west of Giddings.
Hail, Travis
- When
- May 24, 4:58 PM CST
- Where
- Travis County, 0.69 mi S of Vinson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.210, -97.780
A thunderstorm produced quarter size hail in South Austin.
Hail, Travis
- When
- May 24, 4:58 PM CST
- Where
- Travis County, 0.69 mi N of Vinson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 30.230, -97.780
A thunderstorm produced half dollar size hail in South Austin. This report was from mPING.
Hail, Travis
- When
- May 24, 5:00 PM CST
- Where
- Travis County, 1.19 mi W of Vinson
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.220, -97.800
A thunderstorm produced ping pong ball size hail in South Austin.
Hail, Travis
- When
- May 24, 5:05 PM CST
- Where
- Travis County, 1.51 mi NNE of Vinson
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 30.240, -97.770
A thunderstorm produced ping pong ball size hail in South Austin. This report was from mPING.
Hail, Uvalde
- When
- May 24, 5:30 PM CST
- Where
- Uvalde County, 4.54 mi NE of Reagan Wells
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 29.590, -99.740
A thunderstorm produced half dollar size hail at Garner State Park.
Thunderstorm Wind, Maverick
- When
- May 24, 6:06 PM CST
- Where
- Maverick County, 0.61 mi W of Eagle Pass Muni Arpt
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 28.700, -100.490
A thunderstorm produced wind gusts estimated at 85 mph that blew off part of an awning from a building near downtown Eagle Pass.
Thunderstorm Wind, Bandera
- When
- May 24, 6:15 PM CST
- Where
- Bandera County, 9.08 mi ENE of Vanderpool
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.800, -99.420
A thunderstorm produced wind gusts measured at 53 kts. at the Love Creek Preserve between Vanderpool and Medina.
Hail, Travis
- When
- May 24, 6:21 PM CST
- Where
- Travis County, 0.91 mi NE of Austin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.280, -97.730
A thunderstorm produced quarter size hail in Austin. This report was from mPING.
Hail, Travis
- When
- May 24, 6:35 PM CST
- Where
- Travis County, 2.74 mi NE of Montopolis
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 30.160, -97.690
A thunderstorm produced golf ball size hail near Austin Bergstrom International Airport. There was a picture of the hail on social media.
Flash Flood, Travis
- When
- May 24, 6:40 PM CST to 11:15 PM CST
- Where
- Travis County, 0.94 mi ESE of Pleasant Hill to 0.63 mi SE of Pleasant Hill
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 30.193, -97.766
Thunderstorms produced heavy rain that led to flash flooding. Parts of I-35 that were under construction were flooded as were streets in the area. CoCoRaHS observers reported 2.5 to 3 inches of rain.
Hail, Travis
- When
- May 24, 6:40 PM CST
- Where
- Travis County, 0.91 mi SE of Pleasant Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.190, -97.770
A thunderstorm produced quarter size hail in South Austin.
Thunderstorm Wind, Medina
- When
- May 24, 6:42 PM CST
- Where
- Medina County, 0.6 mi E of Hondo Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.370, -99.170
A thunderstorm produced wind gusts measured at 61 kts. by the ASOS at the South Texas Regional Airport in Hondo.
Thunderstorm Wind, Bexar
- When
- May 24, 7:05 PM CST
- Where
- Bexar County, 7.73 mi SW of Helotes to 6.15 mi SW of Helotes
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.500, -98.790
A National Weather Service storm damage survey found a wide swath of 60 to 70 mph winds caused extensive tree damage to areas near Cartwright Trail, Talley Rd., and along Culebra Rd. Fences were blown down, sheds overturned, and some roofs were damaged.
Thunderstorm Wind, Bexar
- When
- May 24, 7:05 PM CST
- Where
- Bexar County, 3.9 mi NNW of Leon Spgs
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 29.720, -98.660
A thunderstorm produced wind gusts estimated at 80 mph that uprooted trees in Fair Oaks Ranch. This report was from mPING.
Flash Flood, Travis
- When
- May 24, 7:10 PM CST to 11:15 PM CST
- Where
- Travis County, 3.01 mi NNE of Manchaca to 3.14 mi NNE of Manchaca
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.170, -97.830
Thunderstorms produced heavy rain that led to flash flooding in South Austin. An mPING report stated streets were flooded near Old Manchaca Rd. near a creek called Nichols Branch.
Tornado, Bexar
- When
- May 24, 7:11 PM CST to 7:12 PM CST
- Where
- Bexar County, 3.64 mi S of Helotes to 3.28 mi S of Helotes
- Rating
- EF1
- Path length
- 0.47 mi
- Path width
- 50 yd
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.527, -98.705
An NWS damage survey concluded that a small EF1 tornado touched down in the Wildhorse subdivision, between Loop 1604 and the Government Canyon State Natural area on the west side of Bexar County. A large severe storm was moving northeast through the area just after 7 PM when it appears a tornado developed near the Flying Fury Dr. cul-de-sac and neighborhood drainage ditch. There was minor damage on Flying Fury with substantial roof damage to several homes on the east side of Palomino Path as the tornado moved northeast. Several of the homes had broken windows, large sections of roof lifted off, along with puncture marks from flying debris on many of the exterior walls. The maximum winds were reached at this location and were estimated to be 100 mph. The tornado continued moving northeast, taking down a fence at the end of Palomino Path before likely dissipating near the Wildhorse HOA Sports Park and open field/drainage area.
Thunderstorm Wind, Bexar
- When
- May 24, 7:19 PM CST
- Where
- Bexar County, 1.93 mi ENE of Grey Forest
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.590, -98.640
An NWS storm survey found thunderstorms produced wind gusts estimated at 70 mph that damaged roofs and fences off Grey Fox in far northwest San Antonio.
Thunderstorm Wind, Bexar
- When
- May 24, 7:40 PM CST
- Where
- Bexar County, 5.56 mi N of Wetmore
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 29.650, -98.430
A thunderstorm produced wind gusts estimated at 70 mph that downed tree limbs near the intersection of Evans Rd. and Bulverde Rd. in far north San Antonio.
Flash Flood, Bexar
- When
- May 24, 8:30 PM CST to May 25, 12:15 AM CST
- Where
- Bexar County, 0.92 mi NW of Sat Twin Oaks Arpt to 0.84 mi NW of Sat Twin Oaks Arpt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 29.580, -98.480
Thunderstorms produced heavy rain that led to flash flooding. In north San Antonio, southbound Hwy 281 near Brook Hollow Blvd. was closed and a car was stalled in water.
Thunderstorm Wind, Guadalupe
- When
- May 24, 8:45 PM CST
- Where
- Guadalupe County, 0.6 mi E of Seguin
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 29.570, -97.960
A thunderstorm produced wind gusts estimated at 80 mph that snapped a large tree at its base. There was a picture of the tree on social media.
Flash Flood, Bexar
- When
- May 24, 9:15 PM CST to May 25, 12:15 AM CST
- Where
- Bexar County, 0.92 mi SE of Castle Hills to 0.98 mi E of Lackland Afb
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.470, -98.510
Thunderstorms produced heavy rain that led to flash flooding. Bexar County Emergency Management reported multiple high water rescues.
Flash Flood, Bexar
- When
- May 24, 10:28 PM CST to May 25, 12:15 AM CST
- Where
- Bexar County, 1.8 mi W of Cementville to 1.64 mi NW of Alamo Hgts
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.500, -98.500
Thunderstorms produced heavy rain that led to flash flooding closing streets in the vicinity of Jackson Keller Rd. and San Pedro Ave. in north San Antonio.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Louisiana, May 24, 20201 death · 2 injured · 1 event
- Flash Flood in Illinois, May 24, 20201 death · 1 event
- Flash Flooding and Debris Flows in Virginia, May 24 to 25, 2020$1.7 million · 55 kt wind · 20 events
- Tornado and Flash Flooding in Nebraska, May 24 to 25, 2020$2.2 million · EF0 · 3 events
- Flash Flooding and Hail in Mississippi, May 24 to 27, 2020$255,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Georgia, May 24, 2020$173,000 · 1.75 in hail · 7 events
- Damaging Winds in Nebraska, May 24, 2020$200,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Wind in Kentucky, May 24, 2020$75,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Texas, May 24, 20201.75 in hail · 24 events
- Flash Flooding and Hail in Kansas, May 24 to 25, 2020$200 · 1.25 in hail · 22 events
- Damaging Winds in North Carolina, May 24, 2020$25,000 · 50 kt wind · 2 events
- Damaging Winds in Texas, May 24, 2020$25,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891230, 891231, 891232, 891233, 891234, 891235, 891236, 891237, 891238, 891239, 891240, 891241, 891242, 891243, 891244, 891245, 891246, 891253, 891262, 891256, 891257, 891259, 891260, 891274, 891263, 891264, 891265.